Fall 2005, Vol.11, No. 3

Consumer Health Alliance For Safe Medication (CHASM)

This Article originally appeared in The ALERT Newsletter, Fall 2005, Vol.11, No. 3

In the past two issues of this newsletter, we’ve included brief information about the Consumer Health Alliance For Safe Medication (CHASM). This group was started by the Allergy & Asthma Network Mothers of Asthmatics (AANMA) in an effort to stop the practice of pharmacy compounding, which produces unregulated and unstandardized inhaled medications. Patients and even their physicians are often unaware that these substitutions are being made.

Multiple patient and professional healthcare associations are members of CHASM, including the American Latex Allergy Association; the American Academy of Allergy, Asthma & Immunology (AAAAI); and the American College of Allergy, Asthma & Immunology (ACAAI). CHASM’s efforts are also supported by some pharmaceutical firms.

Dr. Daniel Ein, the ACAAI representative to CHASM, provides comprehensive background information on the risks of pharmacy compounding in the August 17, 2005 issue of ACAAI eNews. (Full text available at: http://www.news-source.org/ACAAI/ACAAIarchive.htm.)

Dr. Ein states that the problem lies in combined inhaled medications that are manufactured in mass quantities under the pretext of compounding.

Compounding is regulated by state boards of pharmacy, not by the Food and Drug Administration (FDA). Dr. Ein points out that state boards of pharmacy often do not have the resources to provide adequate regulation of compounding when it’s done on such a large scale. This leads to substandard medications with inadequate sterility, unregulated potency, and potential incompatibility when mixed. Further, some manufacturers advertise these drugs as FDA-approved when they are not.

This issue is important to prescribing physicians, patient advocacy groups, and patients because injuries have occurred as a result of substandard inhaled medications. For example, instances of pneumonia have been reported after contaminated aerosol medications were used. CHASM is collecting data in an attempt to quantify the extent and nature of these adverse effects in patients.

When injuries occur from compounded medications, the physician is held liable, not the pharmacist. Manufacturers of compounded medications may advertise these drugs as generic substitutions; therefore, physicians need to be aware of this issue and know what is being given to their patients.

CHASM has submitted a petition to the FDA, requesting help in educating physicians and patients about compounding, and help is being sought from the American Medical Association in asking Medicare and Medicaid to stop reimbursement for drugs not approved by the FDA.

You can help this effort by submitting a letter of support to the FDA. Visit the CHASM website at: http://www.aanma.org/advocacy/chasm/ and click on “Write a Letter of Support.” You’ll be taken to a form letter that just requires your signature and contact information. You can choose to email the letter directly from the website, or to submit a hard copy.

Questions or experiences with medication compounding can be submitted to Dr. Ein at dein@mfa.gwu.edu, or to Sandra Fusco-Walker of AANMA at sfwalker@aanma.org or 800-729-3804.